New Mexico, 2024

High Wind in New Mexico, May 25, 2024

May 25, 2024 · NWS MAF · 1 event in 1 county or zone

A strong late-season shortwave trough across the southern Rocky Mountains resulted in westerly high winds across the Guadalupe and Delaware Mountains and adjacent plains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong late-season shortwave trough across the southern Rocky Mountains resulted in westerly high winds across the Guadalupe and Delaware Mountains and adjacent plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 4:34 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, May 25, 4:34 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
634 PM CDT Sat May 25 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 139 PM CDT Sat May 25 2024

Quite an impressive moisture contrast across the CWA this afternoon.
Dewpoints range from the single digits in the west to the low 70s in
the east. Current satellite shows convection developing in the moist
air east of the dryline which should remain east of our warning area
though will have to monitor this closely as hi-res models are not
handling this particularly well. Otherwise more of the same is
expected in the short term. Above normal temperatures will continue
the next 36 hours under mostly clear skies. No precipitation is
expected.

Hennig

&&

.LONG TERM...
(Monday through Friday)
Issued at 139 PM CDT Sat May 25 2024

The dry heat continues! Upper level ridging will carry over into
Monday with a thermal ridge axis situated over the region, and 850mb
temps of 30-32C indicate temperatures could reach the upper 90s/low
100s for most Monday afternoon. Some models try to bring a weak cold
front into the area on Monday as well, and should it reach the
northern Permian Basin before peak heating, temperatures may be
slightly cooler across the north than currently forecast.
Regardless, low level moisture will begin to filter back into the
region with surface high pressure over the Central Plains, and a
dryline will sharpen on Tuesday. A weakness in the upper ridge
should be sufficient for storms to develop off the dryline Tuesday
afternoon, with heavy rain, hail, and strong winds all possible in
any storms that develop. This won't be a "slam dunk" severe
weather day as shear currently looks to be lacking, but CAPE
values of about 3000 J/Kg and PWs of 1.3-1.5" indicate an
interesting afternoon...will keep an eye on the set up as we get
closer to the event.

Beyond Tuesday the pattern will remain fairly stagnate with the
dryline setting up slightly further east each afternoon and storms
will develop with multiple disturbances moving across. Temperatures
will hold fairly steady in the mid to upper 90s for most with
southerly surface flow, and those along the Rio Grande may be in
Heat Advisory territory with afternoon highs 110+. Some relief may
be coming this weekend with the breakdown of the ridge, but long
range temperatures still looks to be at or above-normal.

-Zuber

&&

.AVIATION...
(00Z TAFS)
Issued at 632 PM CDT Sat May 25 2024

BLDU may restrict visibilities at CNM for the next hour or two,
then VFR VIS should remain through the end of the TAF period with
diminishing winds. Other sites will see winds diminish in the next
few hours with some increase again tomorrow near 18Z.

Hennig

&&

.FIRE WEATHER...
Issued at 139 PM CDT Sat May 25 2024

Warm and dry weather continues in the coming days. ERCs are in the
97th+ percentile and fuels are critically to extremely dry. Strong
westerly 20ft winds this afternoon are meeting with humidity as low
as 3 percent to create extreme fire weather conditions across the
west with RFTIs of 7-8, and a Red Flag Warning is in effect through
this evening. 20ft winds decrease tonight everywhere except the
mountains where they will remain elevated, but overnight recovery
will be poor, around or less than 20% RH, with westerly flow
continuing. Humidity once again falls to 5-6% area-wide Sunday
afternoon, with an uptick of 20ft winds across the far west. Given
RFTIs of 5-7 and no improvement in fuel moisture, a Fire Weather
Watch has been issued for Sunday afternoon and early evening. The
drier air sticks around through at least Monday, but 20ft winds
should be lighter than previous days. Still, given ERCs and
extremely dry fuels, Monday will be another near-critical fire
weather day with poor overnight recovery out west. Moisture will
finally begin to push back in on Tuesday with surface flow switching
southeasterly, and a sharpening dryline Tuesday afternoon should be
sufficient for storms to develop, which may bring frequent lightning
and gusty and erratic winds. Fire weather concerns decrease Tuesday
and beyond with this increase in moisture, but meaningful
precipitation doesn't look likely across the west.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               66  98  61  99 /   0   0   0   0
Carlsbad                 63  96  61  98 /   0   0   0   0
Dryden                   72 107  71 105 /   0   0   0   0
Fort Stockton            68  99  66 102 /   0   0   0   0
Guadalupe Pass           62  87  63  89 /   0   0   0   0
Hobbs                    61  92  59  96 /   0   0   0   0
Marfa                    58  93  54  95 /   0   0   0   0
Midland Intl Airport     67  97  62  99 /   0   0   0   0
Odessa                   68  96  64  99 /   0   0   0   0
Wink                     64  99  61 101 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Andrews-Chinati Mountains-Davis Mountains-Davis Mountains
     Foothills-Eastern Culberson County-Gaines-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Loving-Marfa Plateau-Reeves County Plains-Van Horn and
     Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until 11 PM CDT /10 PM MDT/ this evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     Wind Advisory until 11 PM CDT this evening for Eastern Culberson
     County-Van Horn and Highway 54 Corridor.

     Heat Advisory until 8 PM CDT this evening for Central Brewster
     County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
     Mountains Foothills-Lower Brewster County-Marfa Plateau-
     Pecos-Terrell.

     Fire Weather Watch from Sunday afternoon through Sunday evening
     for Chinati Mountains-Davis Mountains-Davis Mountains
     Foothills-Eastern Culberson County-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains-Marfa
     Plateau-Van Horn and Highway 54 Corridor.

NM...Red Flag Warning until 9 PM MDT this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     High Wind Warning until 10 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

     Wind Advisory until 10 PM MDT this evening for Central Lea
     County-Eddy County Plains-Northern Lea County.

&&

SHORT TERM...10
LONG TERM....88
AVIATION...10
Hazardous weather outlook, May 25, 11:50 AM MST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
150 PM CDT Sat May 25 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-261900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
150 PM CDT Sat May 25 2024 /1250 PM MDT Sat May 25 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Red Flag Warning is in effect through this evening for Southeast
New Mexico and adjacent parts of West Texas south through the Chinati
Mountains.

A High Wind Warning is in effect through early evening for the
Guadalupe and Delaware Mountains with a Wind Advisory in effect
through early evening for the Culberson and Eddy County Plains, as
well as northern and central Lea County.

A Heat Advisory is in effect this afternoon and early evening for
the Davis and Chinati Mountains, Davis Mountain Foothills, Marfa
Plateau, Pecos and Terrell Counties, and central and lower Brewster
County.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Near-critical to critical fire weather conditions are possible
Sunday and Monday, mainly over the higher terrain west of the Pecos.
A Fire Weather Watch is in effect for Sunday afternoon and early
evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
May 25, 5:35 PM MST to 5:55 PM MST
Where
Eddy County Plains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176149.